The joys of Metformin.

By dulcet Latest Reply 2011-08-24 04:10:43 -0500
Started 2011-08-20 02:10:51 -0500

Hello folks!

Long time no post, huh? I've decided to swing by after being MIA for a year and mention that I'm not longer taking Novolog and my endo put me on Metformin. I just started Metformin this past week. I'm probably one of the fortunate ones who has escaped the constant visits to the bathroom, but I can't seem to shake off the nausea. As I type this, I feel like I'm on a boat. .__.

I *think* it's getting better, but man, why does Metformin make me all queasy inside? My doctor has me taking it a 500mg 3 times a day. I must say it has controlled my blood glucose but I think I'm just being a weenie about the side effects.

12 replies

MrsCDogg 2011-08-24 04:10:43 -0500 Report

I never had any luck with high doses of Metformin. When I was put on 850 mg I lived n the bathroom!! When I wasn't in the bathroom I was…shall we say…Ummm…windy both ways! Not a pleasant experience at all. I refuse to take it ever again. Byetta did the same thing to me.

Mari.anne 2011-08-22 03:49:32 -0500 Report

I've heard that the XR version doesn't have these side effects. I take mine once a day without any problems. It might be worth asking your doctor if you can change over.

jayabee52 2011-08-20 14:47:54 -0500 Report


If Met is causing you to be queasy all the time, that is no way to live. Maybe a reduction of dose (with Dr consent) might reduce or eliminate symptoms. Of course if your BG numbers raise to unacceptable levels, then there's got to be something else out there to try.

I pray you get relief somehow.


dulcet 2011-08-21 02:56:26 -0500 Report

Hey James!

I guess my body is still adjusting to the Metformin. It's so new to me. As for the queasiness, it's significantly reduced but now I just feel really full. Like I've mentioned in another reply in this thread, my BG levels are perfect.

jayabee52 2011-08-22 00:43:41 -0500 Report

That's good! Can you live with the feeling it gives you for now?

dulcet 2011-08-22 01:31:57 -0500 Report

So far, so good. I welcome the change. When I was injecting myself four times a day, I had times when I would break down and cry because I didn't want to do it anymore. I guess I had my depressing moments, but you have to do what you have to do to live, yes?

I believe I can live with the side effects. It's not as strong as it was before, but I'm surprised with how fast my body is adjusting to it.

jayabee52 2011-08-22 02:28:00 -0500 Report

That's really good to hear. Perhaps that feeling will pass for you too, eventually.

Yes. You do what you have to to survive.

realsis77 2011-08-20 11:54:15 -0500 Report

I'm sorry your suffering from side effects! I personally could not take the pills. They did not work at all for me and I suffered from extreme headaches. On the pills I ran 300 to 400 blood sugar! Now I'm doing well on my insulins, running mostly perfectly. I hope soon the side effects go away for you and the pill works well for you! My side effects never went away besides my super high blood sugar. Sometimes it takes some time for our body to get used to a new medicine. If you continue to have trouble though, id contact my doctor.hopefully the effects will soon go away and I hope the pills work out well for you! God bless and good luck! Everyone is so different. What works well for some might not work well for others. I hope the best for you!

dulcet 2011-08-21 02:54:15 -0500 Report

Oh wow, I didn't think Metformin can bump your BG that high. So far, my BG has been perfect, but I've been more susceptible to hypoglycemia. I'm pretty sure it's because taking it makes me feel full faster. Not a good thing either. I'm still walking a fine line with this drug, but I believe I can handle it.

Thank you for the support!

granniesophie 2011-08-20 11:03:07 -0500 Report

The side effects really do suck, you are not a weenie-I've been on Metformin for almost 5 years now, and I still have them. I just sort of got used to them. The nausea usually fades around 9AM, and after that nothing, and the evening one doesn't bother me at all. The bathroom and I are really good friends, and I know all of them from my home to work! I guess I am well trained! It's working for me, along with 2 other meds, soo I guess I just deal with it. But I remember the "good old days" when I didn't have to find a bathroom in every store :)

dulcet 2011-08-21 02:50:01 -0500 Report

Hi Sophie!

Haha, "well trained"… that's funny. I'm just glad the side effects aren't too crazy for me.

dIDYMUS 2011-08-21 23:12:15 -0500 Report

I too was just prescribed Metformin for 2 months. I started @ 500 mg 2 times per day, and then started 1000 mg. to times per day. I found that I had to eat first, no matter how little. It bothered me a lot at first, but now seems to be OK. But if you don't adjust within a month or two, I would definitely complain to the DR.

Next Discussion: bumped out »